See What HealthDay Can Do For You
Contact Us

'Designer' Estrogen Shows Promise for Menopausal Problems

Raloxifene doesn't increase risk of hot flashes or incontinence

MONDAY, Feb. 2, 2004 (HealthDayNews) -- For women looking to stop hormone replacement therapy and switch instead to the bone-enhancing drug Raloxifene, there's good news: You won't experience any increase in hot flashes.

The finding, published in the February issue of Obstetrics and Gynecology, is also the first to document that once discontinuing hormone replacement therapy (HRT), the peak recurrence of hot flashes can be expected at approximately eight weeks, rather than four.

"This study is important because drugs similar to Raloxifene have been shown to increase hot flashes and, in fact, at least one never came to market because of this problem," says Dr. Steven Goldstein, a professor of obstetrics and gynecology at New York University School of Medicine.

The study is one of three in this month's journal to examine treatments for menopause and attendant health problems, such as osteoporosis and hot flashes.

Raloxifene is known as a SERM, a selective estrogen reuptake modulator. These are the so-called "designer" estrogens -- drugs that act like a hormone in certain areas of the body, such as the bones, while acting as an "anti-hormone" in other areas, such as the breasts and uterus. In this way, a SERM can offer some of the same health benefits as estrogen with fewer risks, Goldstein says.

One of the downsides of SERMS has been a tendency to increase hot flashes. This can be a problem for women wanting to get off HRT and take this alternative approach to bone health.

"What this study told us is that you can stop taking HRT on a Sunday and start taking Raloxifene on a Monday and it won't cause you to have any more hot flashes than you might otherwise have when stopping HRT," Goldstein says.

It's important to note, however, that most women who do stop HRT experience a return of at least some hot flash activity. All the new study is saying is the introduction of Raloxifene into the regimen won't exacerbate the problem, Goldstein adds.

Health experts say the second finding -- that hot flashes peak at about eight weeks rather than four after stopping HRT -- is also important. The study authors suggest the commonly used "washout" period at four weeks -- when HRT doses are slowly tapered off -- may not be relevant because symptoms won't peak until eight weeks. Goldstein believes, however, that if the tapering is gradual enough and the dosages of HRT carefully monitored, the incidence of hot flashes can be controlled.

The study involved 266 women who had been taking HRT for at least five months. Each woman was assigned to take one of the following treatments for 12 weeks: HRT; a placebo; HRT for four weeks, followed by Raloxifene for eight weeks; or Raloxifene alone. This initial treatment was followed by 36 weeks of Raloxifene-only therapy for all the women.

The result: Raloxifene did not appear to increase the risk of hot flashes over and above a placebo, when used after discontinuation of HRT.

Eli Lilly and Co., the maker of Raloxifene, supported the study and all of the doctors involved have ties to the company.

In another study of Raloxifene, published in the same journal, a different group of doctors found the drug did not increase the risk of urinary incontinence, even after three years of treatment.

This research involved nearly 1,000 women at 10 sites across the United States. All of them were at least two years past menopause and diagnosed with osteoporosis. Each of the women filled out a questionnaire at the start of the study detailing, among other things, any incidence of incontinence. They were then assigned to take either a placebo or Raloxifene for three years. At the conclusion they were once again questioned on the same topics.

The result: The use of Raloxifene did not worsen any incontinence problems already present. And it did not bring on the condition in those who did not experience it before. Eli Lilly also sponsored this study, and part of this research team has financial ties to the company.

In a third study also published in this month's Obstetrics and Gynecology, a team of doctors led by Dr. Wolf Utian of the Cleveland Clinic tested the ability of a new plant-derived synthetic estrogen compound to quell hot flashes. Experts have suggested the new preparation, made from 10 different plant sources, could be poised to rival the controversial Premarin estrogen preparation, which is made, in part, from horse urine.

The 12-week study compared three different doses of the "new estrogen" to a placebo in 281 women, all of whom were experiencing an average of 50 hot flashes a week.

The study found that all three doses reduced the incidence of hot flashes over and above a placebo, and the estrogen compound was well tolerated. The new estrogen is not expected on the market for at least several more years.

More information

To learn more about SERMs, visit the American Medical Association. Or to discover additional ways to treat osteoporosis and improve bone health, check with the National Osteoporosis Foundation.

SOURCES: Steven Goldstein, M.D., professor, obstetrics and gynecology, New York University School of Medicine, New York City; February 2004 Obstetrics and Gynecology
Consumer News
undefined
undefinedundefined